Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 301, NWS Goodland, KS

September 14, 2017Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2017, 8:41 PM CDT for Cheyenne County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Sep 14, 2017, 9:30 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KGLD 150141
SVRGLD
KSC023-150230-
/O.NEW.KGLD.SV.W.0301.170915T0141Z-170915T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
841 PM CDT THU SEP 14 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in northwestern Kansas...

* Until 930 PM CDT

* At 841 PM CDT, a severe thunderstorm was located 10 miles southwest
  of St. Francis, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  St. Francis, Bird City and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 10152 3957 10185 3957 10200 3965 10205
      3968 10205 3996 10177
TIME...MOT...LOC 0141Z 225DEG 16KT 3966 10192 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
413 
WWUS53 KGLD 150205
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
905 PM CDT THU SEP 14 2017

KSC023-150230-
/O.CON.KGLD.SV.W.0301.000000T0000Z-170915T0230Z/
Cheyenne KS-
905 PM CDT THU SEP 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 905 PM CDT, a severe thunderstorm was located near St. Francis,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
St. Francis, Bird City and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3960 10179 3966 10195 3968 10205 3996 10177
      3976 10152
TIME...MOT...LOC 0205Z 225DEG 16KT 3974 10182 

HAIL...1.25IN
WIND...60MPH
 
$$
404 
WWUS53 KGLD 150224
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
924 PM CDT THU SEP 14 2017

KSC023-150234-
/O.EXP.KGLD.SV.W.0301.000000T0000Z-170915T0230Z/
Cheyenne KS-
924 PM CDT THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3960 10179 3966 10195 3968 10205 3996 10177
      3976 10152
TIME...MOT...LOC 0224Z 225DEG 16KT 3979 10175 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:53 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 14, 6:53 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
553 PM MDT Thu Sep 14 2017

.SHORT TERM...(This evening through Friday)
Issued at 226 PM MDT Thu Sep 14 2017

Broad ridging has shifted further east, with diffluent flow
developing into the southwest US. Lee trough extends from eastern
Colorado over our CWA, with several weak covergence zones/trough
axis over our east and south. CAP is still strong enough to limit
convection, though there is a small CU field beginning to develop
near covergence zone in our southwest.

This afternoon-Tonight: Best forcing remains well west of our CWA,
however vort maxes within SW flow will rotate around western extent
of ridge and may help support showers/thunderstorms lingering
eastwards as the move off the higher terrain. Stronger forcing
slides northeastwards as upper low over SW US moves northeastward
late tonight. As CINh continues to weaken this afternoon I can't rule
out an isolated thunderstorm along trough axis further east this
afternoon, but favored timing/locations will be west in the evening
transitioning eastward overnight. Isolated to scattered activity is
favored, with higher resolution guidance favoring maxing trough axis
in our north as acting moves off the higher terrain in Colorado and
this is where I kept slight chance PoPs.

DCAPE has increased over 1500 J/KG in NW KS and SW NE,
and with well mixed/dry lower levels (sub 9kft) we may see a
enhanced risk for microburst potential. SB CAPE has increased to
2000 J/KG range, however ML is much less impressive over the same
locations. Considering the isolated/uncertain nature of convection
and timing where better convective indies line up I am not sure we
will se much of a severe threat. By sunset we should see any
limited/isolated severe/strong threat end with decoupling of lower
levels.

Friday: Surface trough begins to shift further south and east and
deep mixing will support lower Tds and breezy conditions. We could
see RH values in the upper teens, maybe a few locations near 15%. I
have questions on coverage and duration of 15% RH and whether 25 mph
gusts correlate with these lower RH values for 3hr. I decided
against issuance of fire weather highlights with elevated (not
critical) favored. If lower Tds mix further east then we may see a
potential, so this will need to be monitored.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM MDT Thu Sep 14 2017

Friday night-Sunday: Cold front passes through the area late Friday
night into Saturday morning. High temperatures Saturday will be in
mid 70s to low 80s across the area. It is possible that temps do not
even get that warm if the NAM verifies with its post frontal stratus
for the majority of the day (current run of the NAM MOS shows a high
of 68 in Goodland on Saturday). Will have a chance of showers and
thunderstorms Saturday evening and Sunday evening. No severe weather
expected at this time. Temperatures will continue to be close to
normal, which will be still feel cooler compared to what the area
has experienced the past week.

Monday-Thursday: Monday and Tuesday should be relatively quiet
weather days with temperatures returning to above normal values due
to persistent southwest flow. All global models are showing the
remainder of the week could be fairly active. GFS, JMA, CMC, and
ECMWF all show either a strong negatively tilted longwave trough or
a closed low approaching the CWA from the West. Currently, while
models are not in agreement on location, strength, and timing, all
are depicting a strong feature in the long term. This will be
closely monitored by future shifts as we head into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Sep 14 2017

VFR conditions forecast for the TAFs. Main impact will be the low
level wind shear at both sites tonight as a strong low level jet
moves overhead. Winds could be quite variable for KMCK during the
evening as a pre-frontal trough sets up near the site. Otherwise
the south winds will become breezy Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Sep 14, 8:14 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
714 PM MDT Thu Sep 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
714 PM MDT Thu Sep 14 2017 /814 PM CDT Thu Sep 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

A few strong thunderstorms will be possible through evening, with
nickel size hail and 50 mph winds the main threats. In addition a
severe thunderstorm cannot be ruled out with hail up to half dollar
size.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are expected again on Friday
afternoon across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

jtl

In the hours before

Special weather statement, Sep 14, 6:49 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT THU SEP 14 2017

COZ090-091-150000-
Kit Carson County CO-Yuma County CO-
549 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 600 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bonny Reservoir, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Idalia.

This includes Highway 385 between mile markers 198 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3940 10233 3954 10250 3974 10231 3954 10207
TIME...MOT...LOC 2348Z 225DEG 17KT 3953 10235
Special weather statement, Sep 14, 7:12 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT THU SEP 14 2017

COZ090-091-KSZ013-150030-
Kit Carson County CO-Yuma County CO-Sherman KS-
612 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHEASTERN
KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 630 PM MDT...

At 612 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Bonny Reservoir to 8 miles
northwest of Kanorado. Movement was northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 197 and 213.

LAT...LON 3974 10217 3962 10205 3957 10205 3957 10200
      3940 10183 3932 10216 3955 10238
TIME...MOT...LOC 0012Z 238DEG 11KT 3953 10226 3942 10215
Local storm report, Sep 14, 7:24 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 NE BURLINGTON        39.41N 102.14W
09/14/2017  E1.00 INCH       KIT CARSON         CO   PUBLIC

            MOSTLY PEA TO DIME SIZE HAIL. A FEW QUARTER SIZE. FELL
            BETWEEN 545 AND 600 PM.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:12 PM CDTSpecial Weather StatementGLDSherman18 min
Sep 14, 7:26 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman49 min
Sep 14, 8:08 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman37 min
Sep 14, 10:02 PM CDTSpecial Weather StatementGLDCheyenne13 min
Sep 14, 10:16 PM CDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.